Print this page    •   Back to Web version of article

Information
Less Common Side Effects
Part of A Practical Guide to HIV Drug Side Effects

By Lark Lands

2013

Lactic Acidosis

Lactic acid is produced by the body's cells as they use energy to function. Minor increases in lactic acid are fairly common after exercise but are usually temporary. But when lactic acid reaches a higher level, there is a risk of a serious condition called lactic acidosis.

Although other medications can cause lactic acidosis, most cases have occurred in people using nucleoside analogues (nukes). These include: d4T (Zerit), AZT (Retrovir, and in Combivir and Trizivir), ddC (Hivid), ddI (Videx EC) and tenofovir (Viread, and in Truvada, Atripla, Complera and Stribild). Cases have also been reported with the hepatitis C drug ribavirin, as well as the drug hydroxyurea (Hydrea), which raises the concentration of many nukes inside cells.

Researchers think these drugs can damage mitochondria (your cells' energy factories), leading to a dangerous buildup of lactic acid. Lactic acidosis causes non-specific symptoms, including:

Advertisement

If you experience these symptoms tell your doctor what you're feeling.

Because mitochondrial damage is thought to be an underlying cause of lactic acidosis, some people take supplements with the goal of preventing or reversing mitochondrial damage. It is not clear how effective this approach is in preventing lactic acidosis. These supplements are:

A separate supplement of N-acetyl-cysteine (NAC; 600 mg, three times daily with meals) is sometimes added to boost glutathione levels, since glutathione is an antioxidant that can be deficient in HIV disease.


Pancreatitis

Pancreatitis is an inflammation of the pancreas, the organ that secretes digestive enzymes and insulin. Pancreatitis can be caused by many drugs, including nukes such as ddI (Videx EC), ddC (Hivid) and d4T (Zerit), which are no longer in common use in Western countries, as well as by hydroxyurea and rarely by 3TC (lamivudine and in Combivir, Kivexa and Trizivir). Protease inhibitors and the non-nucleoside analogue efavirenz (Sustiva, and in Atripla) have also been rarely associated with pancreatitis. In addition, high levels of blood fats can put people with HIV at increased risk for pancreatitis. Other possible causes are gallstones, alcohol, street drugs and other medications or infections.

Pancreatitis may cause symptoms such as:

The risk of pancreatitis may be higher when people drink a lot of alcohol. If severe abdominal pain starts suddenly and accompanies nausea and vomiting that lasts several hours, especially after eating or an alcohol drinking binge, pancreatitis is a possibility. If left untreated, pancreatitis can be fatal. If there is any suspicion of pancreatitis, it is crucial to get immediate medical attention.


Abacavir Hypersensitivity

Without screening, an allergic-like reaction called a hypersensitivity reaction occurs in up to eight percent of people who start taking abacavir (Ziagen, and in Trizivir and Kivexa). A screening test is available that identifies the version of the gene HLA-B*5701 linked to the hypersensitivity reaction. This test can identify most people who are susceptible to this problem, reducing the risk of a reaction to less than one percent. Anyone considering therapy with any abacavir-containing medication should be screened with this test before starting treatment. Now that screening is standard practice, abacavir hypersensitivity reactions are extremely rare.

When an abacavir hypersensitivity reaction does occur, it usually appears during the second week of therapy, although in some people it can take up to six weeks for symptoms to develop. Very rarely, the reaction can develop much later in people who have taken the drug for an extended period with no symptoms.

The most common symptoms of abacavir hypersensitivity are fever and rash, as well as a combination of flu-like symptoms: fatigue, headache, nausea, vomiting, diarrhea, sore throat, cough, shortness of breath, and aches and pains. These symptoms usually get worse over time. In anyone taking abacavir, such symptoms should be reported to a doctor immediately.

If you are experiencing a hypersensitivity reaction, you will be told to stop the drug immediately. Anyone who has had this hypersensitivity reaction will never be able to take medications that contain abacavir again, since restarting the drug could cause severe illness or death.

Other drugs can cause hypersensitivity reaction. For more information, see the section Rash and Other Problems of the Skin, Hair and Nails.


Previous | Next
Table of Contents




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/46587/less-common-side-effects.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.